Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 15, NWS Midland/Odessa, TX

September 9, 2007Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 9, 2007, 1:05 AM MDT for Lea County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2007, 1:05 AM MDT (07:05 UTC)
Expired
Sep 9, 2007, 4:00 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 146 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 1:58 AM MDTFLASH FLOODHobbs, NMHOBBS PD REPORTS MANY STREETS IN TOWN IMPASSABLE DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 090706
FFWMAF
NMC025-091000-
/X.NEW.KMAF.FF.W.0015.070909T0705Z-070909T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
105 AM MDT SUN SEP 9 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 400 AM MDT

* AT 104 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM NEAR HUMBLE CITY...OR  7 MILES
  WEST OF HOBBS...MOVING EAST AT 15 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  HUMBLE CITY...
  HOBBS...
  KNOWLES...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3315 10304 3256 10306 3253 10369 3291 10370
TIME...MOT...LOC 0705Z 265DEG 16KT 3276 10328

$$
2 follow-up statements
000 
WGUS74 KMAF 090822
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 AM CDT SUN SEP 9 2007

NMC025-091000-
/X.CON.KMAF.FF.W.0015.000000T0000Z-070909T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
218 AM MDT SUN SEP 9 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM MDT FOR
CENTRAL LEA COUNTY...

AT 313 AM CDT...A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN
WAS LOCATED FROM HALFWAY TO 8 MILES NORTH OF EUNICE...MOVING EAST
AT 10 TO 15 MPH. RADAR ESTIMATES THAT BETWEEN 2 AND 4 INCHES OF
RAIN HAS FALLEN OVER PORTIONS OF CENTRAL LEA COUNTY...MAINLY ALONG 
U.S. 62/180 FROM 25 MILES WEST OF HOBBS TO HOBBS. FLASH FLOODING 
OF DRAWS...BAR DITCHES...AND OTHER LOW LYING AREAS IS LIKELY ACROSS 
CENTRAL LEA COUNTY.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3315 10304 3256 10306 3253 10369 3291 10370
TIME...MOT...LOC 0818Z 265DEG 16KT 3279 10290

$$

70
000 
WGUS74 KMAF 090955
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 AM CDT SUN SEP 9 2007

NMC025-091005-
/X.EXP.KMAF.FF.W.0015.000000T0000Z-070909T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
355 AM MDT SUN SEP 9 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 AM MDT FOR CENTRAL LEA
COUNTY...

ALTHOUGH SHOWERS AND A FEW THUNDERSTORMS REMAIN OVER CENTRAL LEA
COUNTY...THE THREAT OF HEAVY RAINFALL HAS ENDED.  AS A RESULT THE
FLASH FLOOD WARNING WILL EXPRE AT 400 AM MDT.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3315 10304 3256 10306 3253 10369 3291 10370
TIME...MOT...LOC 0955Z 265DEG 16KT 3283 10239

$$

70

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 12:50 AM MDT, 15 minutes earlier.

Area forecast discussion, Sep 9, 12:50 AM MDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 AM CDT SUN SEP 9 2007

.UPDATE...
A PERSISTENT LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP
ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...GENERALLY ALONG AND
NORTHWEST OF A CARLSBAD...MALJAMAR...HOBBS LINE. WITH CONTINUED
REGENERATION TRENDS NOTED...WILL SEND OUT AN UPDATE TO RAISE POPS TO
THE LIKELY CATEGORY ACROSS EASTERN EDDY AND NORTHERN LEA COUNTIES...
WITH 30-50 PCT CHANCES SPREAD INTO THE NORTHWESTERN PERMIAN BASIN.

RAIN CHANCES DO LOOK GOOD ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS
AND THE NORTHERN BASIN THROUGH TODAY. MORE ON THIS IN THE ROUTINE
DISCUSSION AROUND 4 AM CDT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

70/21
Hazardous weather outlook, Sep 8, 12:23 PM MDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT SAT SEP 8 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
123 PM CDT SAT SEP 8 2007 /1223 PM MDT SAT SEP 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO AGAIN THIS EVENING AND
TONIGHT. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE
ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN PERMIAN
BASIN. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINS MAY ALSO
PRODUCE LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL BE ON THE INCREASE ACROSS THE REGION
MONDAY AND MONDAY NIGHT AS A STRONG COLD FRONT APPROACHES WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. A LARGE CONVECTIVE COMPLEX OF
THUNDERSTORMS MAY PRODUCE HEAVY RAINS ACROSS MUCH OF THE
REGION...ESPECIALLY LATE MONDAY NIGHT AS THE FRONT MOVES THROUGH
THE AREA. FLOODING MAY BECOME MORE OF A CONCERN BY MONDAY NIGHT.

SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND SPOTTER GROUPS SHOULD CONTINUE TO MONITOR
THE LATEST WEATHER CONDITIONS THIS EVENING AND BE PREPARED FOR
POSSIBLE ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 8, 9:31 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1031 PM CDT SAT SEP 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             VAN HORN                31.04N 104.83W
09/08/2007  M0.75 INCH       CULBERSON          TX   LAW ENFORCEMENT

&&

MEFFERSO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:40 AM MDTFlash Flood WarningMAFLea4 hr

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.